Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 234, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 1998, 9:32 AM CDT for Okaloosa County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1998, 9:32 AM CDT (14:32 UTC)
- Expired
- Aug 16, 1998, 10:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:35 AM CDT | Thunderstorm Wind 50 | Milligan, FL | Trees were blown down near Milligan. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS1 KMOB 161430 RRA SVRMOB FLC091-161530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 932 AM CDT SUN AUG 16 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKALOOSA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 1030 AM CDT * AT 928 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF CRESTVIEW OR 1 MILE SOUTH OF HOLT... AS INDICATED BY DOPPLER RADAR... MOVING NORTHEAST 15 MPH. * A LINE OF SEVERE THUNDERSTORM WILL MOVE ACROSS THE COUNTY AFFECTING THE TOWNNS OF - MILLIGAN BY 935 AM CDT BAKER BY 945 AM CDT CRESTVIEW BY 950 AM CDT CANNON TOWN BY 955 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 AM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 16, 2:30 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CDT SUN AUG 16 1998 WATER VAPOR IMAGERY SHOWS DRIER AIR NUDGING INTO N LA WHILE STEADY STREAM OF TROPICAL MOISTURE CONTINUES FROM S TX THRU MS INTO THE MID ATLANTIC. WITH RUC DATA VERIFYING TIMING OF SHORTWAVE ENERGY WELL PAST COUPLE MORNINGS...IT SHOWS ANOTHER HEALTHY SHORT WAVE TO MOVE ACROSS THE COAST TODAY SO POPS LIKELY.UPPER TROF AXIS LIFTS NE THROUGH BEGINNING OF WORK WEEK AS UPPER LOW IS LEFT BEHIND OVER SRN TX AND HEIGHTS BUILD INTO THE SRN PLAINS. STRENGTH OF MID LEVEL DISTURBANCES DIMINISHES AS TROF LIFTS OUT BUT WITH FORECAST AREA REMAINING IN A WEAKENESS...IT WILL NOT TAKE MUCH TO GENERATE TSTMS MAINLY DURING THE DAY TIME HOURS WHEN BETTER INSTABILITY AND SEA BREEZE CIRCULATIONS EXIST. WITH THIS...GIVEN LATEST WATER VAPOR TRENDS AND ETA LOOKING BEST WITH KEEPING DEEPEST MOISTURE (PW'S NEAR 2 INCHES) ALONG COAST THRU MON...WILL GO ABOVE FWC POPS. BRIEF +RA IN TSTMS. NO CHANGE TO TEMPS. OVER THE GULF...WILL LOOK FOR HIGH PRESSURE NOSING INTO THE E GULF. TROF OF LOW PRES FROM FL STRAITS TO W CUBA MOVES WNW ACROSS SOUTHERN GULF WITH SE ONSHORE FLOW DEVELOPING BY MON. SEAS CHANGE LITTLE WITH WINDS 10/15 KT. MOB 88/73/90/73 7252 PNS 88/73/90/73 7252 DTS 88/75/89/75 7252 GZH 89/71/91/72 7242 10
In the hours before
Special weather statement, Aug 16, 5:25 AM CDT, 4 hours 7 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-171200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 525 AM CDT SUN AUG 16 1998 A STALLED FRONTAL BOUNDARY OVER THE DEEP SOUTH ALONG WITH A TROF OF LOW PRESSURE HIGH IN THE ATMOSPHERE TO THE WEST OF THE REGION INDICATES THAT CONDITIONS ARE FAVORABLE FOR STORMS TODAY. LOCALLY HEAVY...TROPICAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT. STORMS ARE EXPECTED TO DIMINISH IN COVERAGE THROUGH THE NIGHT. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT AS ANY SEVERE STORMS WILL BE ISOLATED IN NATURE.
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.